Medication Errors and Incorrect Dosages
Medication errors are among the most common types of medical errors and their consequences can be inconvenient and uncomfortable or they can result in serious complications that aggravate existing illnesses, bring on new ailments, and can even be fatal.
There are many ways that these errors can occur including administering
- the wrong dosage
- by the wrong method, i.e. intravenously instead of orally
- the wrong medication
- the wrong patient
In addition, efforts to cover up medication errors and failing to properly monitor a patient for adverse effects can often make the consequences even worse for the patient than they have to be.
Who Makes Medication Errors?
It is rare that a medication error is the fault of a single person, but regardless of who is at fault the 2006 report “Preventing Medical Errors” presented by the Institute of Medicine revealed that 1.5 million Americans were affected by medication errors every year. Close to 30% of these started during the administration phase, and were not caught by health professionals.
In order to prevent errors, the Institute for Safe Medication Practices identifies several elements that should be be looked at closely when medication is to be administered. These include
- Patient information
- Medication information
- Adequate Communication
- Adequate packaging and labeling
- Consistent Storage Procedures
- Staff Competency and Education
- Patient Education
- Strong risk management policies
- Environmental Factors
Environmental factors are common with nurse related errors, largely due to poor staffing, fatigue, stress, and long hours. Twelve hour shifts are not uncommon, and many nurses have a long commute as well. When a person is fatigued and sleep deprived their ability to process information, access memory, make decisions, and quickly react to adverse situations is compromised. Military studies have revealed that when someone is awake for 17 hours, it is similar to having a blood alcohol level of .05%, and being up for 24 hours is comparable to a BAC of .10%
In many cases, the wrong medication or dosage is given to a patient at the pharmacy due to a breakdown in communication. Several drugs have similar names, but serve very different purposes. In one case, a pharmacist misread a dosage of 20 U as 200 Units by reading the “U” as a zero. This caused steroid induced diabetes that led to the patient’s death.
The Patient’s Role
While most patients do not have medical training, their ability to double check their medication and ask questions can be critical. When one patient took the time to read the literature attached to what was supposed to be an antibiotic, he was confused when the information was about seizure disorders. The medication prescribed was Noroxin, but the pharmacist filled a prescription for Neurontin and it was the patient that caught the error before he took the medication.
It is also important that patients always reveal all the medications and supplements that they are taking to their physician because some medications and supplements can be harmful when mixed. They can also ask that the purpose of the medication be indicated on the prescription in order to reduce the chance of errors.
Who is Most at Risk?
More than any other group, it is the elderly that are most effected by fatal medication errors. Those over 60 are more likely to be taking multiple medications, which could result in improper mixing, They are also less likely to question dosage levels, which the FDA revealed contributes to 41% of fatal errors. Children, too are at a greater risk, because of their inability to question their medication. Even if they do, it is less likely that their objections will prompt a medical professional to double check the rationale for the medication or the dosage.
If you or a loved one has experienced adverse effects including severe injury or illness or death due to being administered the wrong medication or the wrong dosage of a medication, contact Davis Levin Livingston in Honolulu, HI for a free case evaluation.